Arkansas, 2009

Damaging Winds in Arkansas, March 24, 2009

March 24, 2009 · NWS TSA · 3 events in 3 counties and zones

Severe thunderstorms moved into the northwest corner of Arkansas from eastern Oklahoma during the late morning hours of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms moved into the northwest corner of Arkansas from eastern Oklahoma during the late morning hours of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 24, 8:43 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 24, 8:43 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
943 AM CDT TUE MAR 24 2009

.DISCUSSION...
HAVE SENT AN UPDATE TO FORECAST TO UPDATE PROGRESSION OF
COLD FRONT. AT 9:30 IT WAS LOCATED NEAR A MIAMI...PRYOR...
MUSKOGEE...TO 30 MILES NORTHWEST OF MCALESTER LINE. CLEARING
LINE JUST ENTERING OUR NORTHWEST COUNTIES.

LITTLE CHANGE IN THINKING AT THE MOMENT WITH DATA FROM 12Z
MODELS JUST STARTING TO COME IN.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...15
LONG TERM....10
Hazardous weather outlook, Mar 24, 4:23 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
523 AM CDT TUE MAR 24 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
449 AM CDT TUE MAR 24 2009

...POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FLASH FLOOD.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.

HEAVY RAIN.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS MORNING AND EARLY AFTERNOON.
THE FRONT IS EXPECTED TO BE NEAR INTERSTATE 44 AROUND 7 AM AND STRETCH FROM
NORTHWEST ARKANSAS TO EXTREME SOUTHEAST OKLAHOMA AROUND 1 PM. A FEW THUNDERSTORMS
AHEAD OF THE FRONT WILL BE CAPABLE OF PRODUCING LARGE HAIL AND WIND. STRONG WIND
FIELDS AND RESULTANT SHEAR COULD PRODUCE BRIEF ISOLATED TORNADOES. LOCALLY HEAVY
RAIN IS ALSO POSSIBLE IN AREAS OF REPEAT THUNDERSTORMS. SHOULD THE COLD FRONT SLOW
DOWN...STORMS OVER WEST CENTRAL ARKANSAS AND EXTREME SOUTHEAST OKLAHOMA WILL POSE
A GREATER THREAT THIS AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...WINTER WEATHER POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE NEXT SEVERAL DAYS WILL BE UNSETTLED. THE FRONT WILL START BACK NORTH LATE
WEDNESDAY AS A WARM FRONT...WHICH COULD IGNITE ANOTHER ROUND OF THUNDERSTORMS.
A POTENT UPPER LOW DROPPING SOUTH FROM THE CENTRAL ROCKIES INTO THE SOUTHERN
PLAINS FRIDAY WILL BRING A THUNDERSTORM THREAT LATE THURSDAY AND FRIDAY. COLD
AIR ASSOCIATED WITH THAT SYSTEM MAY PRODUCE A RAIN SNOW MIX FOR AREAS
NEAR THE KANSAS OR MISSOURI BORDERS FRIDAY NIGHT INTO SATURDAY. SIGNIFICANT
SNOW IS LIKELY NORTH OF OUR AREA. SHOULD THIS SYSTEM TAKE A MORE SOUTHERN
ROUTE...CHANCES INCREASE FOR MEASURABLE SNOW IN NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 24, 9:00 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1000 AM CDT TUE MAR 24 2009

OKZ058-063-241515-
DELAWARE OK-OTTAWA OK-
1000 AM CDT TUE MAR 24 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN DELAWARE AND EASTERN OTTAWA

AT 1000 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTH OF PEORIA TO GROVE...MOVING
NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...GROVE...WYANDOTTE AND PEORIA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

LAT...LON 3700 9462 3656 9462 3655 9485 3700 9474
TIME...MOT...LOC 1500Z 236DEG 48KT 3698 9464 3660 9477
Local storm report, Mar 24, 9:32 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1032 AM CDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     TSTM WND GST     EUFAULA                 35.29N 95.58W
03/24/2009  M62 MPH          MCINTOSH           OK   EMERGENCY MNGR

&&

CAS
Special weather statement, Mar 24, 9:43 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1043 AM CDT TUE MAR 24 2009

OKZ063-068-069-241615-
ADAIR OK-CHEROKEE OK-DELAWARE OK-
1043 AM CDT TUE MAR 24 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     EASTERN DELAWARE AND NORTHERN ADAIR

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN CHEROKEE

AT 1042 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
BROAD LINE EXTENDING FROM 4 MILES SOUTH OF JAY TO 8 MILES SOUTHWEST
OF ELDON...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...JAY...COLCORD...KANSAS...ELDON
AND PROCTOR.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3662 9462 3651 9460 3648 9462 3589 9451
      3580 9495 3640 9490
TIME...MOT...LOC 1542Z 233DEG 43KT 3637 9482 3584 9494
Special weather statement, Mar 24, 10:12 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1112 AM CDT TUE MAR 24 2009

ARZ010-OKZ068-069-072-241645-
ADAIR OK-CHEROKEE OK-SEQUOYAH OK-WASHINGTON AR-
1112 AM CDT TUE MAR 24 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WESTERN WASHINGTON

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN CHEROKEE AND NORTHERN SEQUOYAH

AT 1112 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES WEST OF BARON TO 3 MILES WEST OF MARBLE
CITY...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...MARIETTA...STILWELL...BUNCH...
BARON...MARBLE CITY AND SUMMERS.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3607 9439 3565 9457 3549 9494 3586 9489
TIME...MOT...LOC 1612Z 247DEG 36KT 3593 9469 3557 9486
Local storm report, Mar 24, 10:16 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1116 AM CDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TORNADO          4 SE PAWNEE             36.30N 96.75W
03/23/2009                   PAWNEE             OK   FIRE DEPT/RESCUE

            RADAR INDICATED TORNADO COMPLETELY DESTROYED A BARN.
            PRODUCED SIGNIFICANT DAMAGE TO A NURSERY AND TREES.
            LOCATION OF SITE DESCRIBED TO BE AT 349150 E 0500 RD.
            EAST SIDE OF INTERSECTION AT HIGHWAY 18 AND E 0500 RD. NE
            AND SE CORNERS OF INTERSECTION EXPERIENCED DAMAGE. MAY
            ALSO BE ASSOCIATED DETRIMENT AT NEW SUB-DIVISION JUST SW
            WHERE 0510 RD ENDS ON WEST SIDE OF HWY 18.

&&

PBS
Special weather statement, Mar 24, 10:39 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1139 AM CDT TUE MAR 24 2009

ARZ010-019-OKZ069-241715-
ADAIR OK-CRAWFORD AR-WASHINGTON AR-
1139 AM CDT TUE MAR 24 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WASHINGTON AND NORTHWESTERN CRAWFORD

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN ADAIR

AT 1138 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SAVOY TO 12 MILES SOUTHWEST OF ODELL...MOVING
NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...SPRINGDALE...FAYETTEVILLE...WEST FORK AND
STRICKLER.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3577 9419 3565 9465 3608 9440 3623 9397
TIME...MOT...LOC 1638Z 247DEG 37KT 3609 9432 3568 9459

The radar

The Western Arkansas radar (KSRX), 101 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
March 24, 10:48 AM CST
Where
Washington County, 1 mi E of Springdale
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
36.180, -94.112

Thunderstorm Wind, Carroll

When
March 24, 11:20 AM CST
Where
Carroll County, 3 mi SSW of Eureka Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.360, -93.751

Strong thunderstorm wind damaged a home.

Thunderstorm Wind, Madison

When
March 24, 11:32 AM CST
Where
Madison County, 3 mi N of Clifty
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.273, -93.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157268, 160189, 157269.